Maine, 2005

Cold in Maine, January 23 to 24, 2005

January 23 to 24, 2005 · NWS GYX · 9 events in 9 counties and zones

Wind chills of 15 to 29 below zero affected much of Northern Maine from 7:00 pm on the 23rd to 5:00 am on the 24th of January.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Wind chills of 15 to 29 below zero affected much of Northern Maine from 7:00 pm on the 23rd to 5:00 am on the 24th of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 23, 2:22 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jan 23, 2:22 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE GRAY ME
222 PM EST SUN JAN 23 2005

.SHORT TERM (TONIGHT AND MONDAY)...
STRONG LOW PRESSURE EAST OF CAPE COD WILL TRACK SOUTH OF NOVA SCOTIA
OVERNIGHT...THEN NORTH INTO THE CANADIAN MARITIMES MONDAY. VERY
SHARP CUT-OFF ON THE BACK OF THIS SYSTEM...WITH ONLY 30 MILES
SEPARATING MODERATE SNOW FROM PARTY SUNNY SKIES. THE SURFACE LOW IS
BECOMING CAPTURED BY THE 500 MB LOW.

MAJOR FORECAST CONCERN IS THE STRONG WINDS ON THE BACK OF THE
SYSTEM...WITH METAR REPORTING GUSTS TO 40 MPH SOUTH OF CON-AUG.
RADAR SHOWS MODERATE SNOW FROM PWM-AUG SOUTH...HOWEVER FEEL LOW
VISIBILITIES ARE A COMBINATION OF BLOWING SNOW AND FALLING SNOW.
BASED ON THIS AREA...WILL HOLD ONTO BLIZZARD WARNINGS UNTIL THE
SCHEDULED 600 PM IN WALDO...LINCOLN...AND KNOX COUNTIES. WITH
CLEARING SKIES...AND DIMINISHING WINDS THIS EVENING AND WINDS BEGIN
TO DECOUPLE....WILL DROP BLIZZARD WARNING IN OTHER ZONE. THIS BEING
SAID...THERE WILL CONTINUE TO BE SOME DIFFICULT TRAVEL IN THESE
REGIONS...EVEN IF WEATHER DOES NOT MEET BLIZZARD CRITERIA.

THE SECOND CONCERN FOR TONIGHT IS WIND CHILLS. WITH CURRENT
TEMPERATURES WELL BELOW MAV/ETA MOS VALUES...GO BELOW MOS LOW
TEMPERATURES FOR TONIGHT. THIS COMBINED WITH WINDS...SHOULD PRODUCE
WIND CHILLS OF 20 TO 30 BELOW.

EXPECT A GENERALLY COLD BUT FAIR DAY TOMORROW. COULD SEE SOME SNOW
SHOWERS LATE IN THE MOUNTAINS.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
SNOW SHOWERS EXPECTED MONDAY NIGHT...MAINLY IN THE UPSLOPE REGION OF
THE MOUNTAINS WHERE STRONG COLD AIR ADVECTION WILL BE TAKING PLACE
AND LIMITED MOISTURE IS AVAILABLE WITH THE PASSAGE OF AN ARCTIC
FRONT.

COLD TUESDAY...FOLLOWED BY ADVANCING CLOUDS TUESDAY NIGHT.  AREA OF
SNOW PASSES EITHER OVERHEAD OR JUST TO OUR SOUTH WEDNESDAY AND
WEDNESDAY NIGHT.  ETA MODEL MORE AGRESSIVE WITH THE DEVELOPMENT OF
THIS CLIPPER.

MORE ARCTIC AIR BY THURSDAY...FOLLOWED BY A SLOW WARM UP.

NEXT SIGNIFCANT SYSTEM MAY BE SUNDAY NIGHT WITH POSSIBLE SNOW GOING
TO A MIX AT SOME POINT.  SO FAR OFF THOUGH.
&&

.AVIATION...
VFR CONDITIONS FROM PWM-AUG NORTH...WITH A SHARP CUT OFF TO LIFR
SOUTH OF THESE SITES. CONDITIONS TO IMPROVE THIS EVENING AS SNOW
ENDS...WITH PERIOD OF MVFR CONDITIONS EARLY EVENING DUE TO BLSN. VFR
EVERYWHERE TOMORROW.
&&

.MARINE...
GUSTS STILL FREQUENTLY ABOVE 50 KT...SO WILL HOLD ONTO STORM
WARNINGS THIS ISSUANCE. ETA BUFKIT SHOWS STRONGEST WINDS CROSSING
ABOUT NOW...SO EXPECT WINDS TO DIMINISH TO GALE THIS EVENING...AND
EVENTUALLY SCA BY TOMORROW. WILL CONTINUE HEAVY FREEZING SPRAY
WARNING OVER THE WATERS WITH DROPPING TEMPERATURES OFFSETTING
DIMINISHING WINDS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING THRU 6 PM MEZ022-026>028
     WIND CHILL ADVISORY ALL ZONES
NH...WIND CHILL ADVISORY ALL ZONES
MARINE...STORM WARNING
         HEAVY FREEZING SPRAY WARNING
&&

SHORT TERM: APFFEL
LONG TERM: JC
Hazardous weather outlook, Jan 23, 6:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
610 PM EST SUN JAN 23 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-242310-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...SOUTH
PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
610 PM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TONIGHT

WIND CHILL ADVISORIES ARE IN EFFECT FOR NORTHERN...CENTRAL AND
SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE THROUGH NOON EST MONDAY.

A STORM WARNING REMAINS IN EFFECT ON THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED.

In the hours before

Special weather statement, Jan 23, 4:00 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
400 PM EST SUN JAN 23 2005

MEZ018-019-023-024-NHZ010-013-014-232358-
COASTAL CUMBERLAND ME-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-
STRAFFORD NH-
INCLUDING THE CITIES OF...BIDDEFORD...BRUNSWICK...DERRY...DOVER...
DURHAM...EXETER...HAMPTON...KENNEBUNK...KITTERY...LONDONDERRY...
NORTH WINDHAM...OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...
ROCHESTER...SACO...SANFORD...SOMERSWORTH...
SOUTH PORTLAND AND WESTBROOK
400 PM EST SUN JAN 23 2005

...STRONG NORTH WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW THIS
EVENING...

NORTH WINDS WILL GUST TO 40 MPH AT TIMES ACROSS SOUTHEAST NEW
HAMPSHIRE AND SOUTHWEST MAINE DURING THE EVENING HOURS. THE GUSTY
WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE NEWLY
FALLEN SNOW.

EXPECT THE BLOWING SNOW TO REDUCE VISIBILITIES AT TIMES THROUGH THE
EVENING HOURS...ESPECIALLY OVER OPEN AREAS AND ALONG THE IMMEDIATE
COAST. IN ADDITION...THE BLOWING AND DRIFTING SNOW MAY RESULT
PREVIOUSLY CLEARED ROADS TO BECOME SNOW COVERED AND HAZARDOUS ONCE
AGAIN.

IF YOU WILL BE TRAVELING THIS EVENING...BE PREPARED FOR WINTER
DRIVING CONDITIONS...AS WELL AS VARYING VISIBILITIES IN BLOWING AND
DRIFTING SNOW.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Somerset

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Waldo

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 23, 7:00 PM EST to January 24, 5:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438804, 5438805, 5438806, 5438807, 5438808, 5438809, 5438810, 5438811, 5438863.